Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 63, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 28, 2020, 3:34 PM EDT for Montgomery County, Stanly County, North Carolina. It was in force for 71 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 3:34 PM EDT (19:34 UTC)
- Expired
- May 28, 2020, 4:45 PM EDT
- In force
- 71 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Montgomery County, NC, Stanly County, NC
The radar
The Columbia radar (KCAE), 164 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:10 PM EDT | TSTM WND DMG | 4 Sse Stanfield, NC | TREE ON A CAR AT ROBERT DR. AND NC 200. |
| May 28, 4:12 PM EDT | TSTM WND DMG | 2 Wnw Oakboro, NC | TREES AND POWER LINES DOWN AT BIG LICK RD. AND OAK GROVE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459
WUUS52 KRAH 281934
SVRRAH
NCC123-167-282045-
/O.NEW.KRAH.SV.W.0063.200528T1934Z-200528T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
334 PM EDT Thu May 28 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Montgomery County in central North Carolina...
Stanly County in central North Carolina...
* Until 445 PM EDT.
* At 334 PM EDT, a severe thunderstorm was located over Fairview In
Union County, or 12 miles north of Monroe, moving northeast at 35
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Plyler, Fairview In Union
County, Locust, Norwood, Badin and Oakboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 3536 8039 3551 8012 3551 7998 3531 7974
3517 8023 3521 8025 3520 8030 3518 8031
3517 8035 3518 8037 3517 8039 3517 8042
3516 8044 3518 8051
TIME...MOT...LOC 1934Z 238DEG 31KT 3517 8055
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
233 follow-up statements
118
WWUS52 KRAH 281954
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
354 PM EDT Thu May 28 2020
NCC123-167-282045-
/O.CON.KRAH.SV.W.0063.000000T0000Z-200528T2045Z/
Montgomery NC-Stanly NC-
354 PM EDT Thu May 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN MONTGOMERY AND STANLY COUNTIES...
At 354 PM EDT, a severe thunderstorm was located near Midland, or 15
miles north of Monroe, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albemarle, Badin Lake, Plyler, Fairview In Union County, Locust,
Norwood, Badin, Oakboro, Stanfield and New London.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3536 8039 3551 8012 3550 8009 3529 7989
3517 8023 3521 8025 3520 8030 3518 8031
3517 8035 3518 8037 3517 8039 3517 8042
3516 8044 3518 8051
TIME...MOT...LOC 1954Z 241DEG 20KT 3520 8046
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
23953
WWUS52 KRAH 282016
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
416 PM EDT Thu May 28 2020
NCC123-167-282045-
/O.CON.KRAH.SV.W.0063.000000T0000Z-200528T2045Z/
Montgomery NC-Stanly NC-
416 PM EDT Thu May 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN MONTGOMERY AND STANLY COUNTIES...
At 416 PM EDT, a severe thunderstorm was located 8 miles east of
Midland, or 12 miles southwest of Albemarle, moving northeast at 25
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albemarle, Badin Lake, Plyler, Locust, Norwood, Badin, Oakboro,
Stanfield, New London and Uwharrie Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3536 8039 3551 8012 3550 8009 3529 7989
3517 8023 3521 8025 3520 8030 3518 8031
3517 8035 3518 8037 3517 8039 3517 8041
3518 8042 3525 8045
TIME...MOT...LOC 2016Z 243DEG 22KT 3523 8035
HAIL...<.75IN
WIND...60MPH
$$
23129
WWUS52 KRAH 282031
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
431 PM EDT Thu May 28 2020
NCC123-167-282045-
/O.CON.KRAH.SV.W.0063.000000T0000Z-200528T2045Z/
Montgomery NC-Stanly NC-
431 PM EDT Thu May 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN MONTGOMERY AND STANLY COUNTIES...
At 431 PM EDT, a severe thunderstorm was located 9 miles south of
Plyler, or 9 miles south of Albemarle, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albemarle, Badin Lake, Plyler, Norwood, Badin, Oakboro, New London,
Uwharrie Haven, Morrow Mountain State Park and Fish Tales Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3536 8039 3551 8012 3550 8009 3529 7989
3517 8023 3521 8025 3520 8030 3522 8034
3534 8040
TIME...MOT...LOC 2031Z 249DEG 21KT 3524 8025
HAIL...<.75IN
WIND...60MPH
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:15 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 28, 2:15 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 215 PM EDT Thu May 28 2020 .SYNOPSIS... Deep southerly flow in advance of a slow moving cold front approaching from the west will keep a moist and humid airmass in place through Saturday. A cold front will move through the region late Saturday night, bringing cooler and drier air to NC Sunday and into early next week. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 215 PM Thursday... ...Locally heavy rain still a threat today... Deep southerly flow between a seasonably strong and slow moving upper trough over the Mid-South/Tn Valley and a subtropical ridge over the Western Atlantic will continue to transport very moist and humid air into the region. ATM, some locally heavy showers continue across the eastern NC but the movement should continue to be fast enough to prevent flooding concerns. Although it will remain mostly cloudy today, visible satellite imagery does show the potential for some brief breaks in cloud cover to allow for some partial/tempered heating, enough so that the muggy airmass should become moderately unstable by the afternoon. As afternoon temps climb into the lower to mid 80s, expect re-development of scattered showers and thunderstorms, with the best coverage initially expected along and east of US-1, within the deeper moisture axis in place across eastern half of the forecast area. Then by the evening and into the overnight hours, models suggest an uptick in convection from the southwest, a likely impact from the upstream impulse/MCV currently over northern Alabama or similar disturbance that will move into the area. While we will stabilize some, models suggest we will maintain at least weak instability across the area overnight to maintain a good chance PoP. A belt of enhanced wind shear across western NC in association with the upper trough to our west may support an isolated strong to severe storm through the early evening. Elsewhere, storms should remain below severe limits. Due to wet antecedent conditions, isolated flash flooding will be primary threat, especially in urban and poor drainage areas. Expect muggy conditions overnight with lows in the upper 60s to lower 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 230 AM Thursday... Ample moisture with dew points around 70 will start the day Friday. Our region will then receive a glancing blow from the a shortwave trough that is expected to swing from the Ohio Valley to northern Mid-Atlantic states late Friday. Strong heating and the presence of the Piedmont trough will lead to scattered thunderstorms Friday afternoon. The activity may become more robust as it develops eastward into higher instability due to surface heating late afternoon and evening. Highs should top out in the mid 80s (83 NW to 88 Sandhills). A few strong storms will be possible late in the afternoon into the mid-evening hours. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 230 AM Thursday... The main cold front associated with the pattern change to troughing aloft is expected to move through the region late Saturday and Saturday night. There will continue to be scattered showers/storms, especially during Sat afternoon and evening. Much drier air will overspread the region Sunday and Sunday night, confining the chance of showers to the SE zones Sunday, then NIL POP and weather on Sunday night into next week. Highs will cool back into the 70s with lows in the 50s (5-10 degrees below normal Sunday through Tuesday), moderating again by Wednesday to near normal readings. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 215 PM Thursday... 24 hour TAF period: Afternoon heating will allow ceilings to lift to low-end VFR at all TAF sites by 20z. Scattered showers and thunderstorms will re-develop across the area this afternoon and could linger well into the evening and overnight hours owing to weak disturbances moving through the area. The moist airmass in place will support the development of widespread LIFR to MVFR stratus across the area overnight. These sub-VFR ceilings are expected to lift to VFR between 15 to 18z Friday with scattered convection expected once again Friday afternoon and evening. Looking ahead: Very moist air will remain in place will support scattered to numerous showers and thunderstorms on Saturday as a cold front moves east through the area. The very moist air will also support widespread sub-VFR conditions in early morning fog/stratus. Drier and cooler air in the wake of the cold front will result in predominately VFR conditions Sunday through early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/Badgett NEAR TERM...CBL SHORT TERM...Badgett LONG TERM...BSD AVIATION...CBL
Hazardous weather outlook, May 28, 4:18 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 418 AM EDT Thu May 28 2020 NCZ007-021>025-038>040-073>076-083-084-290830- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 418 AM EDT Thu May 28 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Locally heavy rain will occur with scattered thunderstorms, mainly this afternoon and early evening. Urban and small stream flooding may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. NCZ008>011-026>028-041>043-077-078-085-086-088-089-290830- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston- Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 418 AM EDT Thu May 28 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Showers and scattered thunderstorms with locally heavy rain are expected today into this evening. Any training of the thunderstorms with heavy rainfall may produce urban and small stream flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and scattered thunderstorms may again produce locally heavy rainfall, mainly Friday afternoon and evening. Urban and small stream flooding may occur.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:01 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford, Montgomery, Randolph, Stanly | 3 hr |
| May 28, 12:29 AM EDT | River Flood Warning | RAH | Anson, Stanly | 20 hr |
| May 28, 1:06 AM EDT | Special Weather Statement | RAH | Wilson | 24 min |
| May 28, 1:31 AM EDT | Special Weather Statement | RAH | Wilson | 29 min |
| May 28, 2:42 AM EDT | Special Weather Statement | RAH | Sampson | 48 min |
| May 28, 2:46 AM EDT | Special Weather Statement | RAH | Sampson | 44 min |
| May 28, 6:10 AM EDT | River Flood Warning | RAH | Davidson, Davie | 37 hr |
| May 28, 6:25 AM EDT | Special Weather Statement | RAH | Vance, Wake | 65 min |
| May 28, 10:35 AM EDT | River Flood Warning | RAH | Halifax, Northampton | 17 days |
| May 28, 3:41 PM EDT | Special Weather Statement | RAH | Anson, Cumberland, Hoke, Richmond, Scotland | 64 min |
| May 28, 4:38 PM EDT | Special Weather Statement | RAH | Hoke, Lee, Montgomery, Moore, Richmond, Scotland | 52 min |
| May 28, 5:11 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Hoke, Lee, Montgomery, Moore and 1 more | 49 min |
| May 28, 5:16 PM EDT | Special Weather Statement | RAH | Sampson | 59 min |
| May 28, 5:22 PM EDT | Areal Flood Advisory | RAH | Sampson | 3 hr |
| May 28, 5:40 PM EDT | Tornado Warning | RAH | Sampson | 35 min |
| May 28, 5:59 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Durham, Guilford, Orange, Randolph | 61 min |
| May 28, 6:06 PM EDT | Special Weather Statement | RAH | Anson | 54 min |
| May 28, 6:15 PM EDT | Flash Flood Warning | RAH | Sampson | 3 hr |
| May 28, 6:34 PM EDT | Special Weather Statement | RAH | Sampson | 56 min |
| May 28, 6:34 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Stanly | 41 min |
| May 28, 7:12 PM EDT | Special Weather Statement | RAH | Guilford | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.